Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS Houston/Galveston, TX

November 24, 2022Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 24, 2022, 3:15 PM CST for Harris County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2022, 3:15 PM CST (21:15 UTC)
Expired
Nov 24, 2022, 5:45 PM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Harris County, TX

The radar

The Houston radar (KHGX), 26 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

424 
WGUS54 KHGX 242115
FFWHGX
TXC201-242245-
/O.NEW.KHGX.FF.W.0013.221124T2115Z-221124T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
315 PM CST Thu Nov 24 2022

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northeastern Harris County in southeastern Texas...

* Until 445 PM CST.

* At 315 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pasadena, northwestern Baytown, Deer Park, South Houston, 
  Channelview, Highlands, Cloverleaf, Barrett, northern Clear Lake, 
  northeastern South Belt / Ellington, Greater Hobby Area, Golfcrest 
  / Bellfort / Reveille, San Jacinto State Park, Houston Ship 
  Channel, Ellington Field, Meadowbrook / Allendale and Edgebrook 
  Area.

This includes the following Low Water Crossings...
Genoa Red Bluff Road at Armand Bayou, Woodford Street at Carpenters 
Bayou, Garth Road at Goose Creek East Fork, Evalyn Wilson Park Road 
at Berry Bayou, Market Street at Tributary of Carpenters Bayou, West 
13th St (Greenshadow Drive) at bridge, SH 134 (Independence Pkwy) at 
Lynchburg Ferry and Edgebrook Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 2959 9510 2965 9526 2986 9510 2983 9492

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
349 
WGUS54 KHGX 242218
FFWHGX
TXC201-242345-
/O.EXT.KHGX.FF.W.0013.000000T0000Z-221124T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
418 PM CST Thu Nov 24 2022

The National Weather Service in League City has extended the

* Flash Flood Warning for...
  Northeastern Harris County in southeastern Texas...

* Until 545 PM CST.

* At 418 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 6 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pasadena, northwestern Baytown, Deer Park, South Houston, 
  Channelview, Highlands, Cloverleaf, Barrett, northern Clear Lake, 
  northeastern South Belt / Ellington, Greater Hobby Area, Golfcrest 
  / Bellfort / Reveille, San Jacinto State Park, Houston Ship 
  Channel, Ellington Field, Meadowbrook / Allendale and Edgebrook 
  Area.

This includes the following Low Water Crossings...
Genoa Red Bluff Road at Armand Bayou, Woodford Street at Carpenters 
Bayou, Garth Road at Goose Creek East Fork, Evalyn Wilson Park Road 
at Berry Bayou, Market Street at Tributary of Carpenters Bayou, West 
13th St (Greenshadow Drive) at bridge, SH 134 (Independence Pkwy) at 
Lynchburg Ferry and Edgebrook Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 2959 9510 2965 9526 2986 9510 2983 9492

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 24, 11:51 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Nov 24, 11:51 AM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1151 AM CST Thu Nov 24 2022

...New AVIATION...

.SHORT TERM...
(Today through Friday Night)
Issued at 401 AM CST Thu Nov 24 2022

Currently, sea fog and low cloud ceilings are impacting Southeast
Texas as deep moisture advection from a 20-35kt LLJ is setting up
across Texas and pushing into the Southern Plains. These ceiling and
visibility impacts will persist throughout most of the day until the
pre-frontal trough pushes off the coast around midnight and washes
out sea fog along the coast. However, low ceilings will remain
through tomorrow.

Overall, the forecast is shaping up as expected. A mid level trough
over the 4-Corners Region of the Rockies continues to dig south and
will become a cutoff low in West Texas today and tomorrow. This will
generate a surface low over North Texas and a corresponding cold
front over Central and East Texas. At the same time, a southwesterly
300mb jet streak will place Southeast Texas in a favorable region
for upper level divergence which will enhance convection along this
front. With the cut-off low located over West Texas, this also puts
Southeast Texas in a PVA regime, which will also enhance convection
later today. These favorable forcing mechanisms will push south and
towards the coast as the pre-frontal trough also marches towards the
coast later today. At the same time, a warm front is draped across
our coastal counties, leading to some light rain showers south of I-
10 currently. This warm front will gradually lift north throughout
the day, bringing with it higher dewpoint air, an unstable airmass,
and low-level veering winds.

Sounds a little messy with several features to track, but to
simplify it as much as possible, showers and storms ahead of the
cold front that are currently located over the Brazos Valley will
push Southeast and towards the coast today. At the same time, the
warm front near the coast will lift north and towards the I-10
corridor. These two features are expected to converge and enhance
the potential for strong to severe storms and heavy rainfall. By
sunrise, most of southeast Texas has 20-40% rain chances with the
higher values across our northern counties where those pre-frontal
showers and storms will start to push south. Streamer showers near
the coast will push inland and bring some light rain showers as far
north as Conroe. The coverage of these showers and isolated storms
will continue to increase throughout the day. A few isolated
thunderstorms are possible this morning, but around 10-12pm, the
likelihood for thunderstorms gradually increases as the
aforementioned jet dynamics and PVA enhance this convection.
Therefore, by noon, we can expect widespread showers and scattered
storms for Southeast Texas. These rain chances don't begin to taper
off until around 9pm as the pre-frontal trough pushes off the coast.
Some lingering light showers are possible late tonight and through
the overnight hours as we remain in a PVA regime and a coastal
trough/low over the Corpus area starts to push east and into our
area. This coastal low will bring another round of heavy rain
showers and storms to our area on Friday, this time with showers and
storms originating west of I-45 and gradually pushing east
throughout the day on Friday. This coastal low will be slow to
depart until the cutoff low towards our west pushes it out later
this weekend.

Regarding the potential for strong to severe storms today, SPC has
placed most of of HGX in a Marginal Risk for severe storms. Although
there will be plenty of effective bulk shear at 50+ knots and enough
0-1km low level helicity at 150-200 m2/s2, SBCAPE and MLCAPE will be
lacking with values struggling to reach 500-1000 J/kg. Should some
of these storms become strong to severe, then the main hazards
expected will be a few isolated tornadoes (mainly south of Conroe
and offshore as waterspouts) and damaging wind gusts. The best
window for these strong to severe storms appears to be from 12pm to
6pm today.

In addition to strong to severe storms, there is also the potential
for heavy rainfall and flash flooding. High PW values above 1.6+
inches, 12,000ft warm cloud layers, upper level diffluence, and
"skinny" CAPE are just some of the few ingredients coming together
to enhance the potential for heavy rainfall today. Storm motion of
these showers and storms also seem to align parallel to the two
boundaries/fronts pushing through today which is why hi-res model
reflectivity is showing training storms developing. Overall, plenty
of ingredients are in place for WPC to put all of Southeast Texas in
a Slight Risk for excessive rainfall today. Expected rainfall totals
range from 1-3 inches, but a few bands of 5-7+ inches or higher is
possible where these training storms set up later today. It's hard
to pinpoint an exact location for these higher swaths, but the best
likelihood appears to be South of Huntsville and east of Brenham.
Moving onto tomorrow, a coastal trough/low will bring another round
of heavy rainfall to our area. Most of the aforementioned flash
flooding "ingredients" remain in place tomorrow as well, prompting
another Slight Risk for excessive rainfall from WPC and an
additional 1-3+ inches expected for most counties. Obviously, areas
that received higher rainfall amounts today as well as urban areas
will have a lowered threshold for flash flooding potential.

Given the Thanksgiving holiday today and people likely shopping for
the upcoming winter holidays tomorrow, it's important to monitor the
weather before heading out and to stay weather aware over the next
few days. Have an emergency plan in place, have multiple ways to
receive warnings, and make sure to never drive through water of
unknown depth.

Walts

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 401 AM CST Thu Nov 24 2022

This upper trough just will not quit me. Another long term shift,
and another day where it looks as if the trough looks to dig a
little bit deeper (Mexico, now!) and take a little bit longer to
eject. As it is, the long term begins in a similar spot, just a
little bit later, with likely showers and some embedded storms
across the area, gradually coming to an end through the day
Saturday as the low expected to form up in the remains of the
initial front ejects to the northeast along with the upper low.

With a sluggish initial front, the deeper dig of the upper trough,
and the development of a little coastal low, it looks like the
best we'll do for winds on Saturday is westerly. It'll take a
reinforcing front Sunday evening to well and turn winds more
northwesterly or northerly. Even here, the upper trough driving
this reinforcing front doesn't look to support a real deep cold
pool, so we'll probably get a chillier couple of nights this
weekend, and heck, the full sun will probably mean Saturday is the
cooler day of the weekend with a slow warming trend bringing us
into the new week.

Winds should be quickly back around to onshore on Monday as
surface high pressure makes its way east of the area, and aloft we
are under roughly zonal flow, with upper ridging to our east over
the Bahamas. This should accelerate the warming trend into
Tuesday, with widespread highs back into the upper half of the
70s...just in time for the next cold front to arrive, and this one
looks to have a beefier push behind it.

So...strong, dynamic front capable of supporting strong lift and
shear...potential for unseasonably high boundary layer warmth
enhancing instability...precipitable water around 1.5 inches, or
above 150 percent of normal...oh yeah, you bet we're starting to
tick the severe thunderstorm boxes. There's a lot of details to
work out here, and a ton of ways this scenario could break down,
so I don't want to speculate too much this far out. But if you're
looking at the extended SPC outlook and see that Day 6 "slight"?
Yeah, there's a reason for that, and something we'll have to keep
an eye on as the details resolve themselves.

Luchs

&&

.AVIATION...
(18Z TAF Issuance)

Issued at 1151 AM CST Thu Nov 24 2022

Periods of SHRA/TSRA and low ceilings can be expected with increasing
coverage/intensity gradually working its way toward the coast later
this afternoon and this evening. Ceilings could fluctuate with LIFR/
IFR/MVFR possible. Winds will shift to the N and NNE this afternoon
through early this evening, and this could help to improve visibilities.
Less rain coverage is anticipated tonight, especially near the CLL
and UTS areas. More scattered development can be expected tomorrow,
but at this time tomorrow night through Saturday morning looks like
the next best chance of SHRA/TSRA.

42

&&

.MARINE...
Issued at 401 AM CST Thu Nov 24 2022

Areas of sea fog, dense in some areas, has developed on the
nearshore waters, as well as both Galveston and Matagorda bays
tonight. This fog is expected to continue on and off through late
Friday night. An approaching storm system will generate multiple
rounds of showers and thunderstorms to finish off the holiday
week. The first round is expected today, particularly in the
afternoon as a front drops into the area. The next round is
expected Friday into Friday night as the front stalls and a weak
coastal low develops among the remnants. Though visibilities will
improve with the onset of rain, some of the storms on Thursday
could be strong at times with locally stronger and variable winds.
On Saturday, look for that weak low to lift north of the area,
ending rain and bringing moderate to strong west winds in its
wake. A reinforcing front on Sunday will continue to veer winds to
northwesterly and northerly. However, onshore flow will quickly
resume and strengthen Monday.

Luchs

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  70  59  62  55 /  90  70  70  90
Houston (IAH)			  73  62  66  59 /  90  70  70  90
Galveston (GLS)			  72  64  67  62 /  80  70  80  90

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

In the hours before

Special weather statement, Nov 24, 2:06 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
206 PM CST Thu Nov 24 2022

TXZ213-227-237-242030-
Inland Brazoria TX-Inland Harris TX-Fort Bend TX-
206 PM CST Thu Nov 24 2022

...A strong thunderstorm will impact portions of southeastern Fort
Bend, northern Brazoria and south central Harris Counties through 230
PM CST...

At 205 PM CST, Doppler radar was tracking a strong thunderstorm over
Brazos Bend State Park, or 14 miles south of First Colony, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Western Pearland, southeastern Sugar Land, Missouri City, Alvin,
Stafford, Manvel, Fresno, Arcola, Iowa Colony, Fairchilds, Thompsons,
Westbury, Fifth Street, Sienna Plantation, Riverstone, Fort Bend
Houston, Fondren Gardens, Brazos Bend State Park, Meyerland Area and
southwestern Central Southwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2925 9566 2941 9578 2968 9548 2941 9524
TIME...MOT...LOC 2005Z 234DEG 33KT 2937 9565

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 10:33 PM CSTMarine Dense Fog AdvisoryHGX12 hr
Nov 23, 11:01 PM CSTDense Fog AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 7 more12 hr
Nov 24, 7:24 AM CSTSpecial Marine WarningHGX36 min
Nov 24, 11:08 AM CSTAreal Flood AdvisoryHGXGalveston, Harris3 hr
Nov 24, 1:20 PM CSTFlood WatchHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 7 more44 hr
Nov 24, 1:31 PM CSTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Harris, Matagorda, Waller and 1 more119 min
Nov 24, 2:06 PM CSTSpecial Weather StatementHGXFort Bend24 min
Nov 24, 2:39 PM CSTTornado WarningHGXBrazoria, Fort Bend, Galveston, Harris21 min
Nov 24, 3:18 PM CSTSpecial Weather StatementHGXChambers42 min
Nov 24, 3:43 PM CSTRip Current StatementHGXBrazoria, Galveston, Matagorda5 hr
Nov 24, 3:44 PM CSTMarine Dense Fog AdvisoryHGX4 hr
Nov 24, 5:15 PM CSTSpecial Weather StatementHGXGalveston30 min
Nov 24, 5:16 PM CSTSpecial Marine WarningHGX29 min
Nov 24, 5:38 PM CSTSpecial Marine WarningHGX52 min
Nov 24, 5:39 PM CSTSpecial Weather StatementHGXGalveston66 min
Nov 24, 5:44 PM CSTAreal Flood AdvisoryHGXChambers, Harris2 hr
Nov 24, 5:50 PM CSTSevere Thunderstorm WarningHGXGalveston25 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.